1. Dear Drugs-Forum readers: We are a small non-profit that runs one of the most read drug information & addiction help websites in the world. We serve over 4 million readers per month, and have costs like all popular websites: servers, hosting, licenses and software. To protect our independence we do not run ads. We take no government funds. We run on donations which average $25. If everyone reading this would donate $5 then this fund raiser would be done in an hour. If Drugs-Forum is useful to you, take one minute to keep it online another year by donating whatever you can today. Donations are currently not sufficient to pay our bills and keep the site up. Your help is most welcome. Thank you.
    PLEASE HELP

Woman's sight damaged by drugs bought on Internet

By Abrad, Aug 11, 2006 | | |
  1. Abrad
    www.dailymail.co.uk
    Doctors have warned against buying prescription drugs on the Internet after a woman was left with severely damaged sight.

    The 64-year-old pensioner had been taking the oral steroid prednisolone for four years which she had bought from an online pharmaceutical company in Thailand.

    As a result, she developed two serious eye conditions and is currently waiting for cataract surgery, The Lancet medical journal reports today.

    Specialists Philip Severn and Scott Fraser of Sunderland Eye Infirmary warned prescription drugs such as steroids are easily obtainable from the Internet. However, taken without a doctor's supervision, they can be dangerous.

    Potential eye damage is a well known side- effect of long-term steroid use. Doctors who prescribe them monitor patients for adverse reactions.

    The two specialists managed to buy 1,000 tablets of prednisolone for £25. They said controlled drugs, such as powerful painkillers, were also readily available.

    "Some of the drug therapies can be counterfeit and contain a concoction of compounds that bear little resemblance to the drug named on the bottle," their report said.

    "Even if the patient receives the actual drug, there are many problems with this unchecked availability, including interactions with coexisting treatment, side-effects and the lack of careful medical monitoring. The expansion of the Internet is relentless and, from the perspective of patients seeking information, in the main, positive.

    "However, the online availability of controlled and uncontrolled drugs therapies needs to be carefully monitored."

    The woman went to a hospital accident and emergency department in February, complaining of worsening vision over six months.

    Doctors found she had cataracts and glaucoma caused by taking steroids for more than four years.

    The woman told them she had been buying the drugs online after diagnosing herself with chronic fatigue syndrome. She had never consulted a doctor about taking the drugs.

    The specialists advised doctors to routinely ask patients whether they were using medication bought over the counter or from the Internet.

    Oral steroids greatly increase the risk of patients committing suicide, a study has found.

    Previous research has suggested the drugs may harm mental health. The latest study, published in the medical newspaper Pulse, is the first to implicate them in suicide.

    It found those taking the drugs had more than double the usual risk of suicide. Those on high doses of more than 30mg a day faced four times the risk.

Comments

  1. elbow
    I feel bad for this woman.
    Chronic fatigue syndrome can be very difficult to treat and people who suffer from it are prone to self-medication and non-doctor supervised treatments because many doctors can do nothing to help them and some of the most promising therapies are non-traditional and/or not covered by insurance.

    CFS is something that should be studies more, as it seems that there is no medical consensus on what causes it or even whether there is a physical or psychological basis for it.
To make a comment simply sign up and become a member!